Iowa, 2010

Flooding in Iowa, May 11 to 15, 2010

May 11 to 15, 2010 · NWS DMX · 10 events in 7 counties and zones

Rainfall totals were generally less than normal over the northwest one-half of Iowa and greater than normal over the southeast. 49 inches of rain or about three times the normal May amount.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall totals were generally less than normal over the northwest one-half of Iowa and greater than normal over the southeast. Very wet conditions prevailed in the far southeast where Keosauqua recorded 11.49 inches of rain or about three times the normal May amount. By contrast some areas of the north and west were unusually dry such as Sioux City where only 1.41 inches fell, or about one-third of normal. Very wet weather prevailed from the 6th to the 13th when a statewide average of 2.91 inches of rain fell, making this the wettest week in nearly two years with flooding common over the far southeast. Although subsoil moisture remains plentiful statewide parts of northwest Iowa could use rain to help replenish topsoil moisture. The heavy rainfall in the 2nd week of the month produced some minor river flooding in parts of south central, central, into northeast Iowa. Flooding was mainly restricted to agricultural lands however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 3:09 AM CST, 27 minutes earlier.

Area forecast discussion, May 11, 3:09 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
409 AM CDT TUE MAY 11 2010

.SHORT TERM /TODAY/...
PRECIPITATION CONTINUES TO LIFT OFF TO THE NORTH AND EAST AT 08Z AND
IS DEPICTED WELL BY 06Z RUC WHICH SHOWS STRONG QG SUBSIDENCE
ENTERING IA BEHIND POTENT SERN IA SHORT WAVE/PV ANOMALY.  LATEST RADAR
IMAGERY REFLECTS THIS AS WELL WITH DIMINISHING ECHOES.  RUC 290-300K
ISENT LAYER SUGGESTS UVM AND LOWER PRESSURE DEFICITS SHOULD EXIT
NERN FORECAST AREA RIGHT AROUND 12Z IF NOT SOONER...SO HAVE LOWERED
POPS FOR THIS MORNING WITH A DRY AFTERNOON ANTICIPATED.  RUNNING
FLASH FLOOD WATCH WILL BE CANCELED.

FORECAST SOUNDINGS STILL SUGGEST PLENTY OF CLOUDS HOWEVER...MAINLY
STRATUS THROUGH MIDDAY AND THEN BECOMING MORE CELLULAR DURING THE
AFTERNOON WITH MINOR MIXING BUT WITH STILL AT LEAST BKN CIGS.
SOUNDINGS ALSO POINT TOWARD ANOTHER COOL DAY WITH A FAIRLY DECENT
NW-SE TEMP GRADIENT...M40S TO U50S FOR HIGHS.  ANYWHERE FROM THE LOW
END TO A COMPROMISE OF GUIDANCE.

.LONG TERM/TONIGHT THROUGH SATURDAY/...
MAIN FORECAST CONCERN IS WITH SEVERE WEATHER AND HEAVY RAIN
POTENTIAL WITH NEXT SYSTEM WEDNESDAY INTO THURSDAY.  MODELS ARE IN
DECENT AGREEMENT WITH TIMING OF PRECIP EARLY WEDNESDAY ALONG AND
NORTH OF WARM FRONT...THEN WITH PASSAGE OF SURFACE LOW/COLD FRONT
LATE WEDNESDAY INT0 THURSDAY. NAM IS SLIGHTLY FURTHER NORTH IN THE
TRACK OF THE SURFACE LOW AND A BIT SLOWLY IN THE PROGRESSION THAN
THE GFS/SREF AND LEANED TOWARD THE FASTER SOLUTION ATTM.

TONIGHT THROUGH THURSDAY...LARGE SWATH OF THETA-E ADVECTION ENTERS
THE STATE PAST 06Z WEDNESDAY AS WARM FRONT BULGES NORTHWARD
OVERNIGHT. VERY GOOD ISENTROPIC LIFT AND MOISTURE TRANSPORT AHEAD OF
THIS SYSTEM OVERNIGHT INTO WEDNESDAY MORNING...AND KEPT WITH POPS
CONFINED ACROSS THE SOUTHWEST TONIGHT AND THEN ACROSS THE REST OF
THE CWA PAST 12Z WEDNESDAY AS RAIN SHOULD FILL IN BY THIS TIME
FRAME.

WITH COLD FRONT EXPECTED THROUGH WEDNESDAY NIGHT...POTENTIAL FOR THE
SOUTH CENTRAL TO SOUTHEAST TO SEE SOME SEVERE WEATHER. THE 0-6KM
SHEAR BY 00Z THURSDAY RISES INTO THE 50-60KT RANGE WITHIN THE BEST
INSTABILITY REGIME...AND THE 0-1KM ABOVE 30KT IN THE SAME AREA. THE
0-6KM MUCAPE VALUES RANGE FROM 1000-1500J/KG ACROSS THE
SOUTHEAST...WHILE ML CAPE NEAR 1500 J/KG AS WELL. LOW LEVEL
HELICITY VALUES RANGE FROM 300 TO 500 M2/S2 AND SIG TOR PARAMETER
WELL ABOVE 1 ACROSS SOUTHWEST IOWA BY 00Z THURSDAY AND EVEN HIGHER
ACROSS MISSOURI. PROBLEM IS WITH BUFR SOUNDINGS DEPICTING A FAIRLY
STRONG INVERSION B/T 900-800MB. ELEVATED HAIL IS MORE LIKELY BUT
STILL CANNOT RULE OUT AN ISOLATED TORNADO ACROSS THE FAR SOUTH.

LOCALLY HEAVY RAIN IS ALSO EXPECTED WEDNESDAY NIGHT...WHERE PW
VALUES RANGE FROM 1.0 TO 1.5 INCHES WEDNESDAY AFTERNOON AND
INCREASE DURING THE EVENING. ABUNDANT MOISTURE TRANSPORT
CONTINUES WEDNESDAY NIGHT ALONG WITH DECENT WARM CLOUD TOPS
BRINGING THE POTENTIAL FOR SOME EFFICIENT RAIN. WITH THE SATURATED
SOIL FROM THE STORM MONDAY INTO TUESDAY...THE SOUTHEAST WILL HAVE
THE POTENTIAL FOR SOME FLOODING ISSUES LATE WEDNESDAY INTO
THURSDAY. DRY SLOT PUSHES INTO THE STATE BY THURSDAY MORNING AND
DECREASED POPS B/T 12-18Z THURSDAY TO REFLECT THIS TREND.

FRIDAY THROUGH SATURDAY...HIGH PRESSURE DOMINATES OVER THE REGION
AND PROVIDES A WELCOMED DRY PERIOD DURING THE FIRST PART OF THE
WEEKEND. GFS HAS A WEAK SHORTWAVE CUTTING ACROSS SOUTHERN IOWA
SATURDAY NIGHT INTO SUNDAY...AND MAY PROVIDE A BRIEF SHOWER AND
CLOUD COVER OVER THE SOUTHERN CWA SATURDAY NIGHT. OTHERWISE...WARMER
TEMPERATURES IN STORE FOR FRIDAY AND SATURDAY AND SUNSHINE.

&&

.AVIATION...
11/06Z...LITTLE CHANGE FROM 00Z FORECAST. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO LIFT NORTH THROUGH IOWA EARLY IN THE
PERIOD BEFORE DIMINISHING TOWARD 09Z. CIGS WILL CONTINUE TO LOWER
OVERNIGHT AS WELL AND SHOULD BE WIDESPREAD IFR BEHIND THE
PRECIPITATION THEN LAST AT LEAST INTO MID TUESDAY MORNING. CIGS WILL
LIFT TO MVFR DURING THE DAY...POSSIBLY SCATTERING OVER THE SOUTH
LATE. GUSTY EAST TO SOUTHEAST WINDS WILL GRADUALLY SHIFT TO THE
NORTH AND NORTHWEST TOWARD SUNRISE AND DIMINISH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...DONAVON
Hazardous weather outlook, May 10, 3:11 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT MON MAY 10 2010

IAZ004>006-015-016-023>026-033>037-045>049-058>061-071-072-111100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-
FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CARROLL-GREENE-BOONE-
STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR-MADISON-
411 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

STRONG WINDS ARE EXPECTED INTO THE EARLY EVENING HOURS. A WIND
ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS. ISOLATED NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVERNIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO
EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY
RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO
THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED.

IAZ062-075-085-086-092>097-111100-
POWESHIEK-MAHASKA-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
411 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED OVERNIGHT WITH AN ISOLATED SEVERE
STORM POSSIBLE...WITH ANY THREAT COMING FROM MARGINALLY SEVERE
HAIL. HEAVY RAINS ARE ALSO EXPECTED. A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY
THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE
INCHES...LOCALLY UP TO FOUR OR MORE. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT AND AGAIN
WEDNESDAY OR WEDNESDAY NIGHT.  REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE ALSO APPRECIATED AND
ENCOURAGED.

IAZ073-074-082>084-111100-
WARREN-MARION-UNION-CLARKE-LUCAS-
411 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED OVERNIGHT WITH AN ISOLATED SEVERE
STORM POSSIBLE...WITH ANY THREAT COMING FROM MARGINALLY SEVERE
HAIL. HEAVY RAINS ARE ALSO EXPECTED. STRONG WINDS ARE ALSO
EXPECTED THIS EVENING. A WIND ADVISORY AND A FLASH FLOOD WATCH
REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY
THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS
AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE
INCHES...LOCALLY UP TO FOUR OR MORE. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT AND AGAIN
WEDNESDAY OR WEDNESDAY NIGHT.  REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE ALSO APPRECIATED AND
ENCOURAGED.

IAZ044-057-070-081-111100-
CRAWFORD-AUDUBON-CASS-ADAMS-
411 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TONIGHT.
SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS WITH
RAINFALL TOTALS OF ONE INCH BY DAYBREAK TUESDAY. SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO
EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY
RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO
THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED.

IAZ007-017-027-028-038-039-050-111100-
WORTH-CERRO GORDO-BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-
411 PM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TONIGHT.
SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS WITH
RAINFALL TOTALS OF UP TO ONE INCH BY DAYBREAK TUESDAY. SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO
EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY
RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO
THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN
AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED.

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Wayne

When
May 11, 3:36 AM CST to 12:23 PM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Marion

When
May 11, 10:20 AM CST to 4:56 PM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Warren

When
May 12, 6:26 PM CST to May 15, 3:18 AM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

Flood, Warren

When
May 12, 8:25 PM CST to May 13, 3:04 PM CST
Where
Warren County, 2.2 mi ENE of Hartford to 1.21 mi SSE of Summerset
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
41.485, -93.383

Flood, Marion

When
May 13, 4:20 AM CST to May 14, 10:23 AM CST
Where
Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.211, -92.932

Flood, Wayne

When
May 13, 4:20 AM CST to May 14, 1:53 AM CST
Where
Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.844, -93.113

Flood, Decatur

When
May 13, 6:00 AM CST to 4:05 PM CST
Where
Decatur County, 0.99 mi N of Grand River to 3.35 mi W of Pleasanton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.834, -93.953

Flood, Lucas

When
May 13, 10:47 AM CST to May 14, 6:30 AM CST
Where
Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.969, -93.257

Flood, Mahaska

When
May 13, 2:18 PM CST to May 15, 3:30 AM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Butler

When
May 13, 11:55 PM CST to May 15, 6:37 AM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223557, 223545, 223556, 223551, 223548, 223558, 223553, 223550, 223555, 223554.